COVID-19 is a perfect storm in the addiction world.
A person with a substance use disorder often receives services such as individual therapy, medications and other interventions like group counseling and self-help meetings. Many individuals rely on these services. However, with in-person gatherings being canceled due to COVID-19 social distancing, this leaves many individuals in recovery without a crucial lifeline, increasing the potential for relapse and dangerously reducing access to addiction treatment for those actively using and seeking help for the first time. This is further evidenced by a recent spike in drug-related deaths.
The HEALing Communities Study created a work group that focuses on opioid overdose prevention education and Narcan distribution. In partnership with the Cayuga County Drug Free Community Coalition, a registered opioid overdose prevention program, work group members have been exploring alternative ways to provide training to non-medical persons to administer naloxone to an individual to prevent an opioid/heroin overdose from becoming fatal. Narcan nasal spray is the first and only FDA-approved nasal form of naloxone for the emergency treatment of a known or suspected opioid overdose.
The HEALing work group is soon introducing a web-based Narcan training on the Cayuga County website to make sure family members, caregivers or other people who may have to use Narcan nasal spray in an opioid emergency are prepared. As a trainee, you will need to watch a seven-minute training video and provide some general information like name, address and phone number for the opioid overdose prevention program. Trainees can ask for Narcan to be shipped to them directly via mail or hand-delivered while meeting all regulations for social distancing. Implementing an online Narcan training gives community members who live in rural areas or have transportation needs the opportunity to receive training right from home.
"With the disease we have, we can't just put everything on pause."
This initiative is going hand-in-hand with a marketing campaign the HEALing Communities Study is launching to educate the public on how to recognize the signs of an opioid overdose, where to get Narcan, and how to use it. The message is that every one of us can be a first responder and save lives. Be on the lookout for these social media posts.
Please note: Narcan is not a substitute for emergency medical care. An opioid overdose happens when the body has been overloaded with either a medication or an illicit drug. Because they affect the part of the brain that controls breathing, if opioid levels in your blood are too high, your breathing can slow down to dangerous levels, which could even cause death. Examples of opioids are morphine, codeine, oxycodone, oxycodone and acetaminophen, and hydrocodone and acetaminophen.
It is important to know that New York state’s 911 Good Samaritan Law protects you, allowing individuals to call 911 without fear of arrest if they are having a drug or alcohol overdose that requires medical care or if they witness someone overdosing.
If you or anyone you know is in need of substance use services during COVID-19, please consult the "Addiction & Recovery" section on the county’s COVID-19 web page for provider contact information.
JoLynn Mulholland is the program coordinator for the Cayuga County Drug Free Community Coalition and a steering committee member of the Cayuga County HEALing Communities Study, a multi-year, multi-state research study to reduce opioid overdose deaths through the implementation of evidence-based practices. If you are interested in learning more or getting involved, call (315) 253-1522 or email firstname.lastname@example.org.
Be the first to know
Get local news delivered to your inbox!